JetBlue pilot's outburst: Could side effects from medications be at fault?
Federal investigators and JetBlue officials poring over Clayton Osbon's medical records are expected to look for clues as to whether medications, or their side effects, might be an issue.
Side effects from sleep and antidepressant medications – or perhaps even a nutritional supplement – are possible areas of investigation as officials probe the mystery of a JetBlue pilot's erratic behavior aboard a flight Tuesday, medical experts say.Skip to next paragraph
Subscribe Today to the Monitor
Clayton Osbon, who was charged Wednesday with interfering with a flight crew, a felony, reportedly ran up and down the aisle of the plane shouting about Al Qaeda and declaring the plane was going down, even as passengers struggled to restrain him.
RECOMMENDED: 6 stories from a veteran flight attendant
Yet the 12-year JetBlue captain had been, prior to this episode, a man whom the company's CEO called a “consummate professional,” rising within JetBlue's ranks to become an exemplary "flight standards captain." Osbon has been reported by news outlets to have been an even-tempered man on good terms with his neighbors and hobby pilot buddies in his hometown of Richmond Hill, Ga.
So what might have stirred this emotional tornado – described as a "medical situation" by JetBlue officials – emerge?
Federal investigators and JetBlue officials poring over Osbon's medical records are expected to look for clues as to whether medications, or their side effects, might be an issue in the case, or whether the incident is attributable to a rare case of psychosis or other mental aberration not previously diagnosed.
Experts unconnected with the investigation say several pharmacological issues under scrutiny within the airline industry are likely to get attention in the Osbon case, including the side effects of medicines that pilots sometimes use to fight fatigue and depression.
Was Osbon, for instance, among those pilots newly permitted by the Federal Aviation Administration (FAA) to use one of four specific antidepression medications, whose potential side effects are known to include hallucination and panic attacks?
Use of antidepressants had long been considered cause for grounding a commercial pilot. That changed in April 2010, when the FAA announced it would begin to issue medical certificates, or waivers, on a case-by-case basis to "pilots taking medication for mild to moderate depression." Now, pilots taking Prozac, Zoloft, Celexa, or Lexapro under doctors’ orders are allowed to fly if they have had successful treatment for 12 months.
"He might have a psychosis or some other underlying illness," says Russell Rayman, a board-certified specialist in aerospace medicine and a former director of the Aerospace Medical Association in Alexandria, Va., an organization of physicians and scientists that conducts research on medicine and the aerospace industry.
"But there's also the possibility that [Osbon] had a reaction to some medication he was taking as a prescription – or even something he just bought in the drugstore," Dr. Rayman speculates. "All three possibilities have to be investigated. Certainly some medications could trigger a bizarre reaction."
The FAA requires pilots under age 40 to receive physical examinations once a year. Pilots 40 and over must have exams twice a year. As part of the checkup, they must submit all medications they are taking or that have been prescribed by doctors.
Medications related to sleeping problems could have been an issue in this case, some aerospace medical experts say. Osbon typically flew jets out of John F. Kennedy International Airport in New York. He roomed with several other pilots in a small apartment, according to news reports. With fragmented, often-changing schedules, many pilots develop problems sleeping.
Half of all airline pilots "rarely or never get a good night's sleep on work nights," according to a survey released earlier this month by the National Sleep Foundation, an Arlington, Va., organization of health professionals who study the issue.
Last year, the National Transportation Safety Board, responding to a fatal 2008 charter-jet crash in Minnesota, called for changes in rules dealing with how airline pilots deal with fatigue. Failure of pilots to get a good night's rest, undiagnosed sleep disorders, and unauthorized sleep medications were cited in the case.
If a pilot is prescribed a sleeping medication for regular use, it’s possible the FAA might not recertify him to fly at his next physical exam, some medical experts note.
Medications "for sleep – they all have psychiatric overhangs," says one senior medical expert with knowledge of federal aviation requirements who requested anonymity. "The FAA won't permit the use of sleep medications because the parade of sleepwalking and crazy things happening the next day is just unbelievable."
Instead, the expert says, the agency has tried to address this by changing the work rules. In 2014, the FAA will require 10 hours of rest (up from eight hours currently) between flight duties, with at least eight hours of sleep.
Another problem is that pilots sometimes "self-medicate" to sleep better, some say. And they may not report that.
"I don't think we really know to what extent pilots are self-medicating for sleep problems because of the fear of FAA regulations prohibiting sleep medications," says Sanjay Patel, a specialist in sleep medicine at Brigham and Women's Hospital in Boston and a researcher at Harvard Medical School. "If anything, pilots are more likely to be undertreating insomnia for fear of the FAA restrictions."
Dr. Patel adds, “It would be very rare for something like [the Osbon case] to happen [because of reactions to sleep medications], but you can't completely rule it out without looking for evidence of drug in the person's system."
Finally, there is the question of nutritional supplements. According to his Twitter account, Osbon, in his spare time, was moonlighting as a "regional director" to help market a nutritional supplement aimed at weight loss. Could he have been affected by it?
"There's so much we just don't know," Rayman says. "People walk into a drugstore and buy what they want – they're self-medicating. Any of those medications could trigger a bizarre reaction in conflict with one another. And we don't know what kind of dietary supplements he was using, if any. It's something that needs to be checked."